The U.S. Food and Drug Administration recently issued a warning to patients and health care providers about the possible risk of atypical thigh bone and osteoporosis patients who take medications such as Fosamax, also known as a bisphosphonates.
The agency warned that bisphosphonates, while having shown success in reducing the rate of osteoporotic fractures, could also result in pain, hospitalization and even surgery for people with osteoporosis, as well as potential sudden breaks and fractures.
Dr. Robert Bunning, NRH Associate Medical Director and Medical Director, NRH Orthopedic Rehabilitation Inpatient Unit, says patients taking Fosamax, a commonly prescribed osteoporosis medication, should find the FDA warning helpful in assessing the risks and benefits of prolonged therapy. Dr. Bunning’s research on this class of drugs, and other published studies, suggest that patients taking a bisphosphonate for more than five years are at increased risk of a low impact fracture of the femur.
“Typically, osteoporosis patients can suffer sudden fractures and breaks in their hip, but usually after falls,” says Dr. Bunning. “But these cases are different. These drugs like Fosamax are designed to make the bones stronger and I think they do that for the first few years. But patients should talk to their doctors about the potential risks of long term treatment. Thankfully, with the FDA warning, patients have clarification as to the potential risks of these types of medications.”
Dr. Bunning sees patients in the NRH Outpatient Physician Center on Tuesday afternoons and Friday mornings. To schedule an appointment with him, please call 202.877.1660 or 202.877.1621. The DEXA scan is located in the Outpatient Center Radiology Department. To schedule a DEXA scan, please call 202.877.1570. Please have a doctor's order and your insurance information available prior to making an appointment.